Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 63, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Oct 19, 2018, 8:40 PM HST for Honolulu County, Hawaii. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 19, 2018, 8:40 PM HST (06:40 UTC)
- Expired
- Oct 19, 2018, 11:01 PM HST
- In force
- 2 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 79 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 6.7 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 403 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.6
The text
As transmitted.
891
WGHW50 PHFO 200640
FFWHFO
HIC003-200945-
/O.NEW.PHFO.FF.W.0063.181020T0640Z-181020T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
840 PM HST FRI OCT 19 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 1145 PM HST.
* At 838 PM HST, local law enforcement reported flash flooding with
2 feet of water covering the H-3 freeway near Koolau golf course.
The freeway is currently impassable. Rain was falling at a rate of
1 to 2 inches per hour, with additional heavy rainfall expected to
move into windward areas over the next couple of hours.
* Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Hawaii Kai, Waiahole, Palolo and Kahaluu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
This flash flood warning replaces the previously issued flood
advisory that was in effect for portions of the island of Oahu in
Honolulu County.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2127 15778
2166 15806 2169 15803 2171 15797
$$
Jelsema2 follow-up statements
680
WGHW70 PHFO 200805
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1005 PM HST FRI OCT 19 2018
HIC003-200945-
/O.CON.PHFO.FF.W.0063.000000T0000Z-181020T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1005 PM HST FRI OCT 19 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM HST FOR
THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 1000 PM HST...emergency management reported that H-3 remains
impassable due to 2 feet of water covering the freeway in the
vicinity of the Koolau golf course. As a result, the Flash Flood
Warning remains in effect. Although rain has diminished in
intensity, runoff from the earlier heavy rain will continue for the
next hour or two.
Locations in the warning include but are not limited to...
Ahuimanu, Hauula, Waimanalo, Kailua, Maunawili, Kaneohe, Waikane,
Kaneohe Marine Base, Hawaii Kai, Waiahole, Palolo and Kahaluu.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1145 PM HST if heavy rain
persists.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2127 15778
2166 15806 2169 15803 2171 15797
$$
Jelsema585
WGHW70 PHFO 200901
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1101 PM HST FRI OCT 19 2018
HIC003-200908-
/O.CAN.PHFO.FF.W.0063.000000T0000Z-181020T0945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
1101 PM HST FRI OCT 19 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY
IS CANCELLED...
Emergency Management reported that the flooding which led to the
closure of the H-3 freeway earlier this evening has receded.
Therefore, the Flash Flood Warning has been cancelled.
LAT...LON 2169 15795 2163 15793 2153 15784 2147 15784
2141 15778 2147 15777 2146 15773 2141 15774
2131 15765 2126 15770 2130 15772 2127 15778
2166 15806 2169 15803 2171 15797
$$
JelsemaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Oct 19, 3:55 PM HST, 4 hours 45 minutes earlier.
Area forecast discussion, Oct 19, 3:55 PM HST, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 355 PM HST Fri Oct 19 2018 .SYNOPSIS... A weak trade wind flow will persist through the night. A disturbance aloft passing over the western end of the state tonight will trigger spotty showers and thunderstorms from Kauai to Maui, while deeper moisture in place over the Big Island will fuel more extensive shower and thunderstorm activity. The disturbance aloft will slowly pass over the state Saturday and Sunday as trade winds gradually increase. Heavy showers and a few thunderstorms will be possible over most of the state on Saturday and will likely be confined to the Big Island on Sunday. Stronger trade winds will focus clouds and showers over windward slopes next week, though portions of the state could experience an increase in rainfall mid week. && .DISCUSSION... A continued weak and increasingly unstable trade wind flow is in place. Trades will remain in the gentle to locally moderate range, thanks to a dissipating front 450 miles north of Kauai that is weakening the local pressure gradient. A mid- to upper-level trough that has been overhead continues to send a shield of high clouds over Maui and the Big Island and is being reinforced by a shortwave aloft that is currently moving over Kauai. The atmosphere remains moist and unstable over the Big Island, and the absence of an inversion and precipitable water (PW) values of around 2 inches have led to fairly extensive showers and thunderstorms today. Moisture decreases significantly toward the western half of the island chain, where PW values near seasonal normal have allowed only spotty sea-breeze-driven heavy showers from Kauai to Maui this afternoon. The unstable trade wind flow will persist tonight and Saturday for much of the state. Unstable conditions will be greatest along and east of the mid- to upper-level trough, which will creep eastward from Kauai to Maui, and building high pressure to the northwest of the state will drive a gradual increase in the trade winds. The deepest moisture and threat of heavy showers and thunderstorms will remain near the Big Island, where a Flash Flood Watch will be in effect. However, heavy showers and thunderstorms will remain a threat for all islands tonight, with the threat diminishing for Kauai on Saturday then Oahu Saturday night. Building trade winds and increasing stability are expected on Sunday. The GFS and ECMWF still differ on the evolution of the mid- to upper-level trough, so there is some uncertainty. The GFS continues to push the feature east of the state Sunday night, which would lead to a stable trade wind flow with mainly windward rainfall Sunday night. The ECMWF has been trending toward the GFS solution, but it lags the weakening trough near the Big Island for another day. The forecast favors the GFS, with the limited thunderstorm threat on the Big Island ending on Sunday evening and a typical trade wind flow expected late. Moderate to breezy trade winds will likely settle over the islands on Monday and Tuesday. The next feature of interest is an area of disturbed weather in the tropics, currently located about 1,000 miles southeast of the Big Island. This feature could brush the state with enhanced rainfall sometime Tuesday through Thursday, with higher chances of rainfall to the south. && .AVIATION... Expect relatively light winds into the overnight hours. Winds will be light enough for daytime sea breezes/night land breezes. There will be isolated MVFR conditions in windward and mauka areas this afternoon and evening. The windward mauka MVFR conditions will be more likely through the day Saturday with heavier showers and possible thunderstorms with the upper level trough dragging slowly over the island chain. The Big Island will have the most rain with possible thunderstorms creating widespread MVFR conditions. No AIRMETs are currently in effect. Mountain obscurations are more likely Saturday into Sunday, especially for the Big Island. && .MARINE... A significant, long period south swell will build tonight and maintain into early next week. A High Surf Advisory is now in effect for all south facing shores. Surf heights will build to advisory levels during the overnight hours. Peak surf heights with this long-lived swell could approach the south shore High Surf Warning threshold (15 feet) over the weekend, and buoy observations will be monitored to fine tune the forecast. Near shore buoys exposed to the south swell show the longer period wave energy increasing. Elsewhere, surf heights will remain below advisory levels for at least the next several days, A moderate short period north northwest swell is expected gradually drip through Saturday. See the Oahu Surf Discussion (SRDHFO) updated today for additional details. Light to locally moderate trade winds are expected through tonight, with a gradual increase in northeast trades Saturday as high pressure builds northwest of the islands. Winds should remain below Small Craft Advisory (SCA) speeds through Sunday, with moderate to locally fresh trade winds potentially requiring a SCA for the windier zones early to mid next week. Uncertainty with this portion of the forecast is due to forecast models increasing the low-level pressure gradient as a tropical disturbance passes south of the islands. A persistent upper-level trough over the area will develop a cut- off low this weekend, maintaining unstable conditions that will bring the threat of locally heavy showers and/or thunderstorms, especially over Big Island waters. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory from 6 PM this evening through Monday afternoon south facing shores of all islands. Flash Flood Watch through Saturday afternoon for Big Island. && DISCUSSION...Wroe AVIATION...Chevalier MARINE...Foster
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 19, 2:30 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| Oct 19, 3:24 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 19, 4:44 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 19, 4:52 PM HST | Areal Flood Advisory | HFO | Honolulu | 6 hr |
| Oct 19, 6:05 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 19, 8:47 PM HST | Areal Flood Advisory | HFO | Kalawao | 4 hr |
| Oct 20, 2:01 AM HST | Areal Flood Advisory | HFO | Kalawao | 5 hr |
| Oct 20, 10:21 AM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Oct 20, 12:44 PM HST | Special Marine Warning | HFO | 61 min | |
| Oct 20, 1:40 PM HST | Special Marine Warning | HFO | 40 min |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.